Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 25, NWS Wichita, KS

April 30, 1997Harvey County, McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 30, 1997, 4:23 AM CDT for Harvey County, McPherson County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 1997, 4:23 AM CDT (09:23 UTC)
Expired
Apr 30, 1997, 5:25 AM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Harvey County, KS, McPherson County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 12:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS1 KICT 300927 RRA
SVRICT
KSC079-113-301025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
423 AM CDT WED APR 30 1997

* SEVERE THUNDERSTORM WARNING FOR
  HARVEY COUNTY - SOUTH CENTRAL KANSAS
  SOUTHERN MCPHERSON COUNTY - CENTRAL KANSAS

* UNTIL 525 AM CDT
 
* SOME TOWNS AFFECTED
    HESSTON
    MOUNDRIDGE
    MCPHERSON
    NEWTON

* AT 423 PM RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST
  OF MCPHERSON TO 15 MILES EAST OF HUTCHINSON MOVING NORTHEAST AT
  45 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:09 AM CDT, 14 minutes earlier.

Area forecast discussion, Apr 30, 4:09 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
405 AM CDT WED APR 30 1997

...SHORT TERM...
CDFNT CRNTLY CROSSING C & SC KS W/ KICT INDCTG FNTL BDNRY XTNDG ACRS KM...
SG...SE MN & CS CNTYS. WDSPRD SHRA CRNTLY MOVG NE30-35 FM WRN KS INTO C
SXN TO PERSIST TIL MID-MRNG. CAP RMNS QUITE STG ACRS NRLY ALL OF CWA BUT
W/ FNT SURGING INTO RGN OF 55-60F DWPTS & STG 29 G KG-1 FLUX CNVG ALG FNTL
BNDRY WL MENTION SHRA/TS ALL SXNS WITH EMPHASIS ON THIS MRNG. NRLY GRAD IN
WAKE OF FNTL PASG IS TGT BUT WL HOLD OFF ANY MENTION OF WND ADV ATTM. WITH
H85 LO MOVG RPDLY NE RCHG NR GRT LKS ARND 01/00Z WRAP-ARND SC TO BGN CLRG
ARND MID-DAY WITH SC & SE SXNS CLRG THIS AFTN. WL UNDERCUT MOS ABT 1 CAT
SC & SE SXNS & BUT BIAS TWD WRMR FAN SOLUTION C SXN...SPCLY RS & BT CNTYS
WHR SFC COMP TO TAKE ON SUFF DNSLP COMP & COMBINE WITH ABV-MENTIONED CLRG
TO ALLOW TEMPS TO RCH ARND 60.

...LONG TERM...
A QUIET NGT SLATED FOR ALL CWA TNGT AS ALL 3 MDLS ZIP SFC LO CRNTLY OVR KS
NE TO SE ONTARIO BY 01/12Z. WITH NRLY GRAD SLACKENING COUPLED WITH DRYING
AMS OVRNGT LOWS TO RCH MOS LVLS & THIS GUID TO BE FOLLOWED. S/SE FLO RTNS
TO ALL CWA BY EARLY THU AFTN BUT MSTR IS LMTD TO H7 & ABV & NOT UNTIL MID-
LATE AFTN. WL KP 3RD PD DRY THESE RSNS. LTL DIFF IN MOS FOR THU MAX'S BUT
WL BIAS TWD SLGTLY COOLER FAN...SPCLY C SXN...DUE TO XPCTD MINS ABT 10 DEG
BLO NORMAL PLUS ARVL AC/AS BY ERY AFTN THAT SHUD PUT CLAMPS ON TEMP INCR.

RSL   060/040 059/047     04300
SLN   058/039 063/048     04300
ICT   058/041 065/050 070 04300
HUT   058/042 064/050     04300
CNU   059/038 063/047     04300
ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 11:21 PM CDTSevere Thunderstorm WarningICTRussell49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.